I had my procedure five years ago in February, and I've been great. Your question about
PPI's is a good one. If you have gastritis, and sores that need healing in your stomach, it is extremely important that you get on PPI's. In addition, the Carafate that you were prescribed will be helpful in healing and making your stomach more comfortable.
I have a reactive stomach, and when I have gastritis, I increase my PPI intake to full strength. I have always used 40 mg of Protonix an hour before breakfast, and an hour before dinner. It is very important that you take your PPI's properly, to get the most out of them. They need to be taken an empty stomach, and the first meal you have after that hour of waiting, should be high in protein. Milk works well.
I always keep Carafate in the house, because my stomach is sensitive. I prefer Carafate suspension, which is a liquid version. It is tricky to take, as it has to be separated from meals and medications, so be sure and discuss this with the pharmacist.
As far as what precipitated this gastritis problem goes, it's generally not one thing. Most often it is a cumulative affect of many different things that you have done or eaten. It occurs over time. Things you mentioned certainly would cause the problem. I no longer take the aspirin therapy, because of my stomach.
The Nissen surgery does not stop gastritis. What it stops is the acid migrating into the esophagus and burning it. In my case, that was by far the most painful part. In addition that acid would create havoc with my asthmatic lungs.
Good luck getting your stomach cleared up. Prior to my surgery, I generally had one or two episodes of gastritis a year, that lasted up to three months each. As I said, the most painful part of the whole thing was the esophagus. It was burned badly by the increased reflux. I always lost about
20 pounds each time, because I could barely eat anything.
Be sure to chew your food very carefully, eat only a bland diet, and make sure nothing goes into your stomach that is rough. Part of the digestive process, involves the stomach muscles mashing your food. If there are things in your stomach that can scratch and irritate the stomach lining it can set you back. No cheating on your diet, because it makes things take that much longer.
Hang in there. It's a long process of healing, if you're careful with taking the medication, Carafate, and a very careful diet, you will heal, and get back to your old self.Best wishes,
Nissen Fundoplication 2/09
Allergy/Asthma"Whatever you fight, you strengthen, and what you resist, persists.”
“Worry pretends to be necessary but serves no useful purpose”
“Accept - then act. Whatever the present moment contains, accept it as if you had chosen it. Always work with it, not against it.”
Post Edited (dencha) : 6/27/2014 11:19:32 AM (GMT-6)